Grapefruit and Lipitor – Potential Dangerous Effect
Grapefruit products, such as grapefruit, grapefruit juice, or grapefruit supplements, can interacts with many prescription drugs, which can cause potentially serious side effects or make some lifesaving drugs less effective.
Even though grapefruit can lower the cholesterol levels, the combination of cholesterol-lowering statins drugs such as Lipitor and grapefruit can pose a dangerous effect. The interaction between Lipitor and grapefruit will slow down the activity of the liver enzyme that break down Lipitor. This will result in an increased level of Lipitor in the blood that can raise the risk of rhabdomyolysis. Rhabdomyolysis is a severe muscle reaction that will lead to kidney failure or other life-threatening complications.
High-cholesterol patients who are currently on Lipitor, should switch to other cholesterol medications that do not seem to interact with grapefruit if they want to continue eating grapefruit products. They can also look for other solutions such as natural substances that can aid in the process of lowering cholesterol. Lipitor grapefruit complications do not have to be part of the cholesterol treatment scenario. Dangerous interactions can be avoided.